Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS San Angelo, TX

May 15, 2018Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at May 15, 2018, 6:49 PM CDT for Tom Green County, Texas. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 6:49 PM CDT (23:49 UTC)
Expired
May 15, 2018, 8:45 PM CDT
In force
116 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:01 PM CDTFLASH FLOODSan Angelo, TXFLOODED LOW WATER CROSSINGS ON SOUTHWEST BOULEVARD BY LOOP 306.
May 15, 7:45 PM CDTFLASH FLOODSan Angelo, TXLOW WATER CROSSING AT SUNSET AND THE RED ARROYO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

216 
WGUS54 KSJT 152349
FFWSJT
TXC451-160145-
/O.NEW.KSJT.FF.W.0004.180515T2349Z-180516T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
649 PM CDT TUE MAY 15 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Central Tom Green County in west central Texas...

* Until 845 PM CDT

* At 648 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  San Angelo, Twin Buttes Reservoir, Lake Nasworthy and Goodfellow
  Air Force Base.

This includes the following low water crossings ...
    College Hills and Mlbrook...
    Howard and Webster...
    Jackson From Knickerbocker to South Bryant...
    Southwest Blvd and Loop 306...
    Sul Ross AT Red Arroyo crossing...
    1500 Block of Spaulding...
    300 block of North Archer...
    Parkwood and Lindenwood...
    Huntington and Sunset and
    Paseo De Vaca and Washington.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3148 10038 3129 10038 3128 10057 3148 10059

$$

Woodward
1 follow-up statement
761 
WGUS74 KSJT 160011
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
711 PM CDT TUE MAY 15 2018

TXC451-160145-
/O.CON.KSJT.FF.W.0004.000000T0000Z-180516T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-
711 PM CDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL TOM GREEN COUNTY...

At 710 PM CDT, trained weather spotters reported flooind on 
Southwest Boulevard near the 306 loop. Up to one inch of rain has 
already fallen. Flash flooding is occurring.

Some locations that will experience flooding include...
San Angelo, Twin Buttes Reservoir, Lake Nasworthy and Goodfellow Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3148 10038 3129 10038 3128 10057 3148 10059

$$

Woodward

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:03 PM CDT, 46 minutes earlier.

Area forecast discussion, May 15, 6:03 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
603 PM CDT Tue May 15 2018

.AVIATION...
/00Z TAFS/

Thunderstorms are expected to continue until a few hours after
sunset Tuesday evening. Temporarily reduced ceilings, which could
go down to MVFR conditions, are possible along with wind shifts in
the vicinity of any thunderstorms that do develop. Additionally,
reduced visibility from heavy rain and cloud to ground lightning
are all possible as well. This activity should decrease by around
6Z or so.

&&

.PREV DISCUSSION... /issued 221 PM CDT Tue May 15 2018/

SHORT TERM...
(Tonight through Wednesday)

Isolated thunderstorms have already developed across areas west of
Snyder and near Fort Stockton. Models continue to develop and move
this activity towards the east through the remainder of Tuesday
afternoon and evening. Conditions are favorable for large hail and
damaging winds in particular. Additionally, some of the storms may
be rather slow moving. This will lead to the potential for flooding
to develop as well. With regards to tornadoes, the potential seems
rather limited. However, the possibility cannot be completely ruled
out. Then for Wednesday, additional development is expected during
the afternoon hours. Large hail and damaging winds are the primary
concerns at this time. Lastly, and on a side note, temperatures
during this time period are expected to be in the mid 90s during the
afternoon and in the mid 60s for tonight. Please check back for
additional details as they become available.

LONG TERM...
(Wednesday Night through Tuesday)

An upper level ridge builds into the region Wednesday through
Thursday and then the ridge axis starts to move to the east on
Friday. With the ridge aloft, models are not showing a significant
short-wave (disturbance) moving through the region to help
provide lift for convection Wednesday afternoon and evening. If
convection is able to initiate, there is enough instability
(SBCAPE of 2000-3000 J/KG) and shear (0-6 km bulk shear of 35-40
kt) for strong to severe thunderstorms to occur Wednesday evening.

Instability and moisture will be less on Thursday with the ridge
overhead, so thunderstorms aren't as likely and shouldn't be as
intense that day. Moisture, instability and thunderstorm chances
will be even less on Friday. Expect the warmest conditions of the
week on Thursday and Friday, with highs in the mid to upper 90s.

Another trough will be over the Four Corners region this weekend,
with the dry-line moving westward from just west of our forecast
area on Saturday to a position over the Permian Basin and eastern
New Mexico on Sunday. Moisture and instability will be on the
rise, with slight chances for thunderstorms Saturday afternoon and
evening. A weak cold front is expected to move down through the
region early Sunday, and we should see very slight cooling as a
result, with highs on Sunday dropping down into the upper 80s.
Models then show a potent upper level short-wave moving up in the
southwest flow aloft, which could trigger widespread thunderstorms
Sunday afternoon and evening along and ahead of the dry-line west
of our area, with activity possibly drifting eastward into our
forecast area Sunday night.

The dry-line remains decently far west of our region Monday and
Tuesday, with chances for thunderstorms continuing on those days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  91  67  95 /  40  20  30  10
San Angelo 	 67  95  68  98 /  40  20  20  10
Junction 	 67  94  68  98 /  30  20  20   5
Brownwood 	 65  91  66  94 /  40  20  30   5
Sweetwater 	 66  91  68  94 /  30  20  30  10
Ozona      	 66  94  68  96 /  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 15, 2:18 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
218 PM CDT Tue May 15 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
218 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
evening across West Central Texas. The main threats are large
hail and damaging winds. Localized flooding is also possible as
storms will be slow moving.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a marginal risk for severe thunderstorms across most of
West Central Texas Wednesday afternoon and evening, as storms
become more isolated. The main threats are large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

In the hours before

Local storm report, May 15, 4:59 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
459 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     4 WSW STERLING CITY     31.82N 101.05W
05/15/2018  M72 MPH          STERLING           TX   MESONET

            STERLING CITY MESONET SITE REPORTED 72 MPH WIND GUST.

&&

EVENT NUMBER SJT1800047

PO
Local storm report, May 15, 5:04 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
504 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             STERLING CITY           31.84N 100.99W
05/15/2018  E0.88 INCH       STERLING           TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL HAS BEEN REPORTED IN STERLING CITY BY
            THE LOCAL LAW ENFORCEMENT.

&&

EVENT NUMBER SJT1800048

PO
Local storm report, May 15, 5:06 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     STERLING CITY           31.84N 100.99W
05/15/2018                   STERLING           TX   LAW ENFORCEMENT

            A POWER POLE WAS BROKEN IN HALF WITH THE WINDS BEING
            ESTIMATED AT ROUGHLY 80 MPH.

&&

EVENT NUMBER SJT1800049

PO
Local storm report, May 15, 6:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     SAN ANGELO              31.45N 100.45W
05/15/2018  E60 MPH          TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1800050

PO
Special weather statement, May 15, 6:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
639 PM CDT TUE MAY 15 2018

TXZ049-113-160045-
Fisher TX-Jones TX-
639 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND FISHER
COUNTIES UNTIL 745 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hobbs, or 19 miles east of Snyder, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Roby around 650 PM CDT.
  Rotan by around 715 PM CDT.
  Sylvester and Mccaulley around 715 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-180 And Ranch Road 126, Hitson, Busby and Capitola.

LAT...LON 3263 10002 3261 10066 3287 10065 3296 10003
TIME...MOT...LOC 2338Z 255DEG 12KT 3275 10058

SN
Local storm report, May 15, 6:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     5 NE TANKERSLEY         31.40N 100.57W
05/15/2018  M80 MPH          TOM GREEN          TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1800051

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:16 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
May 14, 7:18 PM CDTFlash Flood WarningSJTMcCulloch3 hr
May 14, 7:27 PM CDTFlash Flood WarningSJTTom Green3 hr
May 14, 7:36 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green39 min
May 14, 7:59 PM CDTSpecial Weather StatementSJTMcCulloch61 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard57 min
May 14, 8:19 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green41 min
May 14, 8:35 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels40 min
May 14, 9:03 PM CDTSpecial Weather StatementSJTMenard57 min
May 14, 9:48 PM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard3 hr
May 14, 10:14 PM CDTSpecial Weather StatementSJTMason46 min
May 14, 10:55 PM CDTSpecial Weather StatementSJTKimble, Mason50 min
May 14, 11:52 PM CDTSpecial Weather StatementSJTKimble23 min
May 15, 3:50 PM CDTSpecial Weather StatementSJTCrockett55 min
May 15, 3:57 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling63 min
May 15, 4:46 PM CDTSpecial Weather StatementSJTIrion59 min
May 15, 4:54 PM CDTSpecial Weather StatementSJTCrockett66 min
May 15, 5:07 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green38 min
May 15, 5:46 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green44 min
May 15, 6:19 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green56 min
May 15, 6:30 PM CDTSevere Thunderstorm WarningSJTTom Green15 min
May 15, 6:39 PM CDTSpecial Weather StatementSJTFisher66 min
May 15, 6:40 PM CDTAreal Flood AdvisorySJTTom Green2 hr
May 15, 6:56 PM CDTSevere Thunderstorm WarningSJTFisher, Jones64 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.